Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Arc and curve graphs for infinite-type surfaces


Authors: Javier Aramayona, Ariadna Fossas and Hugo Parlier
Journal: Proc. Amer. Math. Soc. 145 (2017), 4995-5006
MSC (2010): Primary 57M15, 57M50; Secondary 05C63
DOI: https://doi.org/10.1090/proc/13608
Published electronically: August 7, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study arc graphs and curve graphs for surfaces of infinite topological type. First, we define an arc graph relative to a finite number of (isolated) punctures and prove that it is a connected, uniformly hyperbolic graph of infinite diameter; this extends a recent result of J. Bavard to a large class of punctured surfaces.

We also study the subgraph of the curve graph spanned by those elements which intersect a fixed separating curve on the surface. We show that this graph has infinite diameter and geometric rank 3, and thus is not hyperbolic.


References [Enhancements On Off] (What's this?)

  • [1] J. Aramayona and F. Valdez, On the geometry of graphs associated to infinite-type surfaces. Preprint 2016.
  • [2] Juliette Bavard, Hyperbolicité du graphe des rayons et quasi-morphismes sur un gros groupe modulaire, Geom. Topol. 20 (2016), no. 1, 491-535 (French, with English and French summaries). MR 3470720
  • [3] J. Bavard, personal communication.
  • [4] J. Bavard and A. Genevois, Big mapping class groups are not acylindrically hyperbolic, preprint.
  • [5] Ariadna Fossas and Hugo Parlier, Curve graphs on surfaces of infinite type, Ann. Acad. Sci. Fenn. Math. 40 (2015), no. 2, 793-801. MR 3409704
  • [6] É. Ghys and P. de la Harpe (eds.), Sur les groupes hyperboliques d'après Mikhael Gromov, Progress in Mathematics, vol. 83, Birkhäuser Boston, Inc., Boston, MA, 1990 (French). Papers from the Swiss Seminar on Hyperbolic Groups held in Bern, 1988. MR 1086648
  • [7] Sebastian Hensel, Piotr Przytycki, and Richard C. H. Webb, 1-slim triangles and uniform hyperbolicity for arc graphs and curve graphs, J. Eur. Math. Soc. (JEMS) 17 (2015), no. 4, 755-762. MR 3336835
  • [8] Howard A. Masur and Yair N. Minsky, Geometry of the complex of curves. I. Hyperbolicity, Invent. Math. 138 (1999), no. 1, 103-149. MR 1714338
  • [9] H. A. Masur and Y. N. Minsky, Geometry of the complex of curves. II. Hierarchical structure, Geom. Funct. Anal. 10 (2000), no. 4, 902-974. MR 1791145
  • [10] Howard Masur and Saul Schleimer, The geometry of the disk complex, J. Amer. Math. Soc. 26 (2013), no. 1, 1-62. MR 2983005
  • [11] Kasra Rafi and Saul Schleimer, Curve complexes are rigid, Duke Math. J. 158 (2011), no. 2, 225-246. MR 2805069, https://doi.org/10.1215/00127094-1334004
  • [12] Ian Richards, On the classification of noncompact surfaces, Trans. Amer. Math. Soc. 106 (1963), 259-269. MR 0143186
  • [13] S. Schleimer, Notes on the curve complex. Available from http://homepages.warwick.ac.uk
    /~masgar/math.html

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M15, 57M50, 05C63

Retrieve articles in all journals with MSC (2010): 57M15, 57M50, 05C63


Additional Information

Javier Aramayona
Affiliation: Departamento de Matemáticas, Universidad Autónoma de Madrid, 28049, Madrid, Spain
Email: aramayona@gmail.com

Ariadna Fossas
Affiliation: Department of Mathematics, University of Fribourg, Chemin du Musée 23, CH-1700 Fribourg, Switzerland
Email: ariadna.fossastenas@gmail.com

Hugo Parlier
Affiliation: Department of Mathematics, University of Fribourg, Chemun du Musée 23, CH-1700, Fribourg, Switzerland
Address at time of publication: Mathematics Research Unit, University of Luxembourg, 4364, Esch-sur-Alzette, Luxembourg
Email: hugo.parlier@uni.lu

DOI: https://doi.org/10.1090/proc/13608
Received by editor(s): April 29, 2016
Received by editor(s) in revised form: August 23, 2016, and November 4, 2016
Published electronically: August 7, 2017
Additional Notes: The first author was supported by a Ramón y Cajal grant RYC-2013-13008
The second author was supported by ERC grant agreement number 267635 - RIGIDITY
The third author was supported by Swiss National Science Foundation grants numbers PP00P2_128557 and PP00P2_153024
The authors acknowledge support from U.S. National Science Foundation grants DMS 1107452, 1107263, 1107367 “NMS: Geometric structures and representation varieties” (the GEAR Network)
Communicated by: Ken Bromberg
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society